Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 340, NWS Denver/Boulder, CO

July 25, 2023Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 25, 2023, 4:56 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2023, 4:56 PM MDT (22:56 UTC)
Expired
Jul 25, 2023, 5:45 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:59 PM MDTTSTM WND GST 100Hugo, CODelayed report: Spotter reported 100 MPH before losing power in Hugo.
Jul 25, 5:00 PM MDTTSTM WND DMGHugo, CODelayed report: Lincoln County Sheriff shared photos of numerous uprooted trees, a few broken telephone poles, barns and sheds destroyed, flipped over fifth wheel campers, and lots of roof damage in the town of Hugo.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1936 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1936 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS55 KBOU 252256
SVRBOU
COC039-073-252345-
/O.NEW.KBOU.SV.W.0340.230725T2256Z-230725T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
456 PM MDT Tue Jul 25 2023

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elbert County in east central Colorado...
  Central Lincoln County in east central Colorado...

* Until 545 PM MDT.

* At 455 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles south of Thurman to 3 miles northwest of
  Kutch, or along a line extending from 14 miles northwest of Flagler
  to 24 miles southwest of Limon, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Punkin Center around 515 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 10401 3944 10334 3931 10315 3917 10316
      3877 10375
TIME...MOT...LOC 2255Z 315DEG 36KT 3944 10325 3895 10389 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

AD
1 follow-up statement
711 
WWUS55 KBOU 252341
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
541 PM MDT Tue Jul 25 2023

COC039-073-252351-
/O.EXP.KBOU.SV.W.0340.000000T0000Z-230725T2345Z/
Elbert CO-Lincoln CO-
541 PM MDT Tue Jul 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
CENTRAL LINCOLN COUNTIES WILL EXPIRE AT 545 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. Scattered showers 
and storms will continue through late this evening. 

LAT...LON 3894 10401 3944 10334 3931 10315 3917 10316
      3877 10375
TIME...MOT...LOC 2341Z 315DEG 36KT 3913 10286 3864 10350 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:24 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 2:24 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
224 PM MDT Tue Jul 25 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 224 PM MDT Tue Jul 25 2023

Isolated to scattered convection is developing across the forecast
area this afternoon. The high clouds have had an initial impact on
where the first convection was developing, but most places should
still be able to reach convective temps late this afternoon. That
means a continuation of high based showers and storms with a
threat of strong microburst winds into the evening. While most
places near showers/storms should see gusts 35 to 45 mph, a couple
spots could see severe wind gusts (>50 knots or 58 mph) when
considering the ingredients are there for microbursts; inverted v
profiles, deep mixing to near 550 mb, and DCAPE around 1500 J/kg.
It'll be hard to pin down the location of the showers/storms, as
one area of convection could continue to shift east across the
plains through early evening, while additional showers/storms
could develop over the high country and spill onto the adjacent
I-25 Corridor and plains. It does appear now that some of this
second batch could linger into the late evening hours before
dissipating.

For Wednesday, it looks like yet another rinse and repeat
forecast. There are only slight changes, with a bit of cooling
overall and slight increase in moisture per latest profiles. We'll
still be hot with most of the plains reaching the mid 90s and a
few upper 90s over the lowest elevations. Convective coverage
could end up being a little higher as well, but still not
widespread due to the lack of forcing and warm air aloft. The main
impacts will again be strong and gusty outflow winds and
lightning.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 224 PM MDT Tue Jul 25 2023

Wednesday evening, expect scattered showers and thunderstorms across
the region with some gusty outflow winds possible. Activity should
move out/diminish by midnight.

Ensemble guidance shows a good consensus with a ridge remaining
in place over the region Thursday through next week. The ridge
remains flattened Thursday and Friday, then building more
northward by Saturday. With this fairly stagnant pattern in place,
700mb temperatures don't change all too much (17-19C) which will
equate to highs slightly above normal in the low to mid 90s
through the weekend. Some moisture will remain trapped under the
ridge, hovering between normal to above normal values. Instability
ranges from 700-1500 J/kg, with the higher of that range over the
east plains. This will support afternoon/early evening scattered
thunderstorms. Model soundings take on the inverted V profile
given dry air with dry air at the surface. Given this profile, it
isn't surprising that DCAPE values are upwards of 1500 J/kg, thus
supporting the threat for gusty outflow winds with some storms. A
few storms may also be capable of small hail as well. The higher
chances will stay confined to the high country and Palmer Divide
with lower chances for the plains.

Ensemble guidance indicates a signal for monsoonal moisture  and
slightly cooler temperatures to arrive by early next week. The upper
level ridge builds further over the region. Accompanying this shift,
is anomalous moisture wrapping around the ridge, advecting into
Colorado. This will result in increased coverage and chances for
showers and thunderstorms. Flow aloft weakens with the pattern shift
and combined with deeper moisture will increase the threat for flash
flooding, especially over the burn areas. Ensemble guidance is keen
on keeping this pattern in place next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday)
Issued at 1006 AM MDT Tue Jul 25 2023

Main concern once again will be strong microburst winds from high
based showers and storms. Forecast soundings show a similar
environment to yesterday and Sunday, with inverted v profiles and
plenty of DCAPE (Downdraft CAPE) near 1500 J/kg. A few wind gusts
35-40 knots likely, but a small (20%) chance of gusts reaching
45-50 kts given the environment. While it initially appeared
storms would start a bit earlier than yesterday, some clouds have
interfered with heating and thus could delay it slightly. It's
still most likely to affect the Denver area airports including
KDEN in the 21Z-01Z window.

Otherwise VFR conditions will prevail. Winds are expected to
transition more northwesterly/northerly 18Z-21Z. Then gusty
outflows will result in variable directions through 01Z-02Z,
before winds settle back to normal and light diurnal patterns.

&&

.HYDROLOGY...
Issued at 224 PM MDT Tue Jul 25 2023

The chance of any significant rainfall in the burn areas is quite
low late this afternoon and evening. Maximum rainfall from storms
in the mountains will likely be a quarter inch or less.

On Wednesday, moisture increases slightly, and would allow for a
little more rain with storms. That said, intensity and size of
storms will likely be limited by the lack of CAPE and warm air
aloft. Storms will also be moving along fairly quickly.  Thus,
there would only be a limited threat at most of burn scar impacts.

There will remain a limited threat for flash flooding over the
burn areas Thursday through the weekend. Normal to above normal
moisture remains in place with afternoon scattered showers and
thunderstorms. Mid-level flow is about 15-20 kts which isn't
quick, but should keep storms moving over the burn areas.

The threat for flash flooding over the burn areas increases by early
next week as monsoonal moisture arrives into the region. Above
normal moisture combined with higher coverage showers/thunderstorms
and slower storm motions are responsible for increasing that threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Mensch
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch/Mensch
Hazardous weather outlook, Jul 25, 3:46 AM MDT, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
346 AM MDT Tue Jul 25 2023

COZ030>051-261000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
346 AM MDT Tue Jul 25 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected over the
mountains and foothills this afternoon. The storms  will spread
across the Urban Corridor and eastern plains later this afternoon
and evening. Strong, gusty outflow winds of 40 to 60 mph are
possible with the storms. Heavy rainfall is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect scattered showers and thunderstorms during the afternoon
and evenings through the weekend. Strong gusty outflow winds and
small hail will be the main threats with some storms. There will
be a limited threat for flash flooding over the burn areas.
Temperatures are expected to be slightly above seasonal normals
this week.

Expect an increase in moisture levels early next week with a
better chance for thunderstorms, wetting rains and slightly
cooler temperatures. The risk for flash flooding will also begin
to increase over the burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of strong, gusty winds or wind damage will be
appreciated.

In the hours before

Special weather statement, Jul 25, 4:15 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
415 PM MDT Tue Jul 25 2023

COZ041-046-047-252300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
415 PM MDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of southeastern Elbert
and central Lincoln Counties through 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Genoa to 6 miles south of Simla, or along a
line extending from 11 miles east of Limon to 38 miles east of
Colorado Springs. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Limon, Hugo and Kutch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3884 10389 3894 10406 3910 10405 3931 10358
      3906 10324
TIME...MOT...LOC 2215Z 313DEG 40KT 3927 10349 3905 10408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Jul 25, 4:33 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
433 PM MDT Tue Jul 25 2023

COZ040-252315-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
433 PM MDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of north central
Arapahoe, northeastern Denver and southwestern Adams Counties through
515 PM MDT...

At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Denver International Airport to Commerce City,
or along a line extending from 36 miles south of Greeley to 5 miles
north of Denver. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northeastern Denver, Aurora, southern Thornton, Commerce City, Denver
International Airport, D.I.A Terminal and Concourses and Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3985 10450 3977 10450 3969 10470 3981 10501
      3993 10474
TIME...MOT...LOC 2233Z 287DEG 22KT 3990 10468 3981 10496

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AD
Special weather statement, Jul 25, 4:52 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
452 PM MDT Tue Jul 25 2023

COZ039-040-252330-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
452 PM MDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of western Arapahoe,
Denver, northeastern Jefferson and southwestern Adams Counties
through 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Westminster to Lakewood, or along a line
extending from 36 miles south of Greeley to 8 miles west of Denver.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Denver, Aurora, Lakewood, Arvada, southern Westminster, northern
Centennial, southwestern Commerce City, northeastern Littleton,
Englewood, Wheat Ridge, Golden, Greenwood Village, Sheridan,
Morrison, Arapahoe Park, Watkins and Buckley SFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3960 10463 3962 10471 3961 10473 3958 10475
      3963 10517 3967 10519 3968 10515 3971 10514
      3974 10521 3978 10520 3980 10520 3988 10519
      3975 10457 3959 10460 3958 10461
TIME...MOT...LOC 2251Z 286DEG 36KT 3993 10501 3969 10510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:02 PM MDTSpecial Weather StatementBOUBroomfield28 min
Jul 24, 6:06 PM MDTSpecial Weather StatementBOUWeld24 min
Jul 24, 6:12 PM MDTSpecial Weather StatementBOUDenver33 min
Jul 24, 6:41 PM MDTSevere Thunderstorm WarningBOUAdams, Denver49 min
Jul 24, 7:12 PM MDTSpecial Weather StatementBOUDenver33 min
Jul 24, 7:26 PM MDTSpecial Weather StatementBOUAdams34 min
Jul 24, 7:56 PM MDTSpecial Weather StatementBOUAdams34 min
Jul 25, 4:15 PM MDTSpecial Weather StatementBOULincoln45 min
Jul 25, 4:33 PM MDTSpecial Weather StatementBOUDenver42 min
Jul 25, 4:52 PM MDTSpecial Weather StatementBOUDenver38 min
Jul 25, 5:16 PM MDTSpecial Weather StatementBOUAdams44 min
Jul 25, 5:39 PM MDTSpecial Weather StatementBOUDouglas, Elbert51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.